The author is an online writer who enjoys sharing research with readers.
What's 5-HTP? Why Is It Dangerous?
Neurotransmitters are the chemicals within the brain that transmit impulses related to emotion and thought to the brain; should an imbalance in neurotransmitters occur, there can be all manner of symptoms including depression, headache, and fatigue. Many different factors affect the level of these crucial chemicals in your brain and one thing these various factors may be affecting is the level of 5-HTP and other such chemicals that are required for neurotransmitter synthesis.
Depression and other issues related to the levels of neurotransmitters are becoming increasingly common as average stress levels rise and a sedentary, indoor life trumps all other lifestyles throughout many industrialized countries. As a result, in the last ten years, there has been a focused effort in research and treatment for these disorders. Amongst the myriad treatments now available on the market, the supplement 5-HTP has shown promise in treating some types of depression as it is a key chemical for the creation of serotonin.
Taken in supplement form, 5-HTP helps boost the rate of serotonin synthesis in the brain. This is often preferred over prescription drugs because of the lower risk of side effects with 5-HTP supplementation, though it isn’t without risks. Probably one of the most dangerous side effects of 5-HTP is the risk of serotonin overdose if the medication is taken improperly, a potentially fatal condition that can appear as confusion, restlessness, hallucinations, fever, nausea, and even lead to coma and death. Overdose is a very serious situation that can escalate quickly and reach its final stages within 24 hours of symptoms first appearing. Luckily, taken as directed, there is a low risk of such dire side effects.
Because 5-HTP targets serotonin levels, it should never be taken with other serotonin-targeting chemicals such as tryptophan, St. John’s Wort, or SAM-e. Supplements of 5-HTP should never be taken along with prescription medications for anxiety or depression unless it is specifically approved by a physician, as these all increase the risk of having too much serotonin in the system.
Higher blood pressure and a faster heart rate often result from taking 5-HTP supplements, so anyone who already has high blood pressure should discuss the dangers with a physician. Because of this side effect, 5-HTP should be avoided by anyone who is pregnant, nursing, or has any cardiovascular diseases or risk of cardiovascular disease. In addition, anyone with carcinoid tumors should also avoid 5-HTP as the increased blood pressure may increase tumor growth rate.
There is some risk for minor side effects as well such as headache, dizziness, and mild nausea. While all of these are potential issues with 5-HTP, all are fairly rare with the most common side effects occurring in only about 3% of people who take 5-HTP supplements. As with any supplement, a physician should always be consulted before you begin taking 5-HTP to ensure that you are not at risk for these side effects and to ensure there are no adverse interactions with any medications you may already be taking.
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
Aido on June 02, 2018:
So truly bizarre the negative comments flying about this forum. 5-HTP has been my saving grace. Being as objective as I can, the one thing I would say is to get the dosage right and don't overload yourself with it. Start on a small dosage and work your way up. I got a little spacey and dizzy on it because I was taking 400mg per tablet once per day. I've lowered the dosage and it's sorted out the issue whilst also keeping my serotonin levels high enough to feel normal and happy.
And regarding the blood pressure? Total nonsense. When I was on 400mg I figured it might have been high blood pressure that was leading to the dizziness. I checked my blood pressure and it was absolutely normal.
I would encourage anybody suffering with depression to be open minded and give 5-HTP a try. You don't have to go all out on it. Start with a 25mg / 50mg dosage per day and see how you feel, but it is as safe as houses and considerably safer than all of the medications your doctors will prescribe you. My doctor had me on Effexor and I have never been sicker in my entire life. Screw that!
cincin on August 27, 2013:
I agree with Franco 100%!
spo on August 11, 2012:
people what are u talking about ?? find the dose right for u...im taking 100mg every second day, no side effects and im feeling well..when i was doing 100mg everyday i had very real dreams, actually always nightmares, so i started take it every second day
Read More From Remedygrove
GOD on June 08, 2012:
Half of these comments are BULLSHIT
Mom on March 29, 2012:
Nobody should take such supplement with out test. I had side effects with 5HTP but it is because of low adrenals which can cause the same symtoms. When my test confirmen reduced serotonin I tried it again in very small dose. It worked better and now I am free from insomnia.
My doc told not to take 5HTP without tyrosine which I can`t tolerate at all and add NAC (safe Cysteine form ).
Do you know why?
michelle on March 06, 2012:
I took 5htp mondat afternoon 100mg and was fine couldn't sleep so took 100mg at 4am seemed fine at 10am took st jons wart and 100mg at 11 started vomiting over and over maybe i took to much but scared to try thid product again
J on February 28, 2012:
I take 5htp for stress and my blood pressure has been 105/70 for years. Attributing high bp to taking 5htp once is very unscientific. 5htp is the only thing that has ever helped my anxiety/stress, zoloft did nothing for me except make me feel like I was passing out when I leaned over, it never helped my stress at all.
Franco on November 06, 2011:
I found 5HTP supplement to have the opposite effect. It made me noticably more depressed and tired. I'm not a depressive eater so it didn't increase appetite. But every time I take it at night, the next day it's like a black cloud has swept across my mind, sucking up every last trace of feel good chemicals. Similar to tramadol, it's an abysmal feeling, as if not even a million dollars could make you happy. You have no motivation to live, just apathy.
Agreed with Haha on September 19, 2011:
Yeah these comments are ridiculous. Do your research; do not trust these comments.
Haha on September 18, 2011:
These comments are full of shit. 5htp is very safe...much safer than ssris.
Chad on January 22, 2011:
I overdosed on it and ended up in the hospital for a week. Not reccomended.
My Experience with 5-HTP on December 02, 2010:
5-HTP gave me severe food cravings. I am an athlete and have always eaten to live. I stopped taking it because it made me feel very anxious. I used an excellent product too.
Denise on March 05, 2010:
5 htp should be started at 25mgs for a week, then doubled if tolerated well. I have been reading today that 50 mgs is plenty for most people. I took 1/3 of a 50mg tab today and felt a little like I did when I started zoloft, but the feelings passed in a cpl of hours. I will give it a try as anything within reason is better than the nightmare of effexor and lifelong ssris. Read, research and make informed choices about your health. Good luck!
cool on March 01, 2010:
Do supplemens effect serotonin levels?
Greg on January 05, 2010:
I took 100mg 5HTP today and my blood pressure is now 164/106. No thanks.
expectus from Land Downunder on September 03, 2009:
nice hub, i very skeptical when taking these kind of supps, especially when I see things like l-tyrosine (another mood enhancer) linked to melanoma growth.
No way to really tell until proper tests have been carried out